Iowa, 2024Flooding in Iowa, June 21 to 30, 2024
June 21 to 30, 2024 · NWS DMX · 12 events in 8 counties and zones
Heavy rain fell over portions of northern Iowa, especially northwestern Iowa and bordering states later on June 20 through early on June 21. This rainfall caused flash flooding in portions of northwest Iowa and also aided in saturating the soil.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell over portions of northern Iowa, especially northwestern Iowa and bordering states later on June 20 through early on June 21. This rainfall caused flash flooding in portions of northwest Iowa and also aided in saturating the soil. As another round of heavy rain fell later on June 21 into the night and morning of June 22, this rainfall led to renewed flash flooding. This rainfall made its way into streams and rivers resulting in significant and record river flooding in northwest Iowa including the West Fork of the Des Moines River. Flooding resulted in massive sandbagging efforts, prolonged road closures and damages, and impacts to home and businesses.
Note: damage estimates are taken from Iowa Homeland Security and Emergency Management Department and represent total flood damages for the entire county for the month of June. Damages are estimated to have surpassed $12 million in June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 5:51 AM CST, 1 hour 24 minutes earlier. Its key messages:
- Flood Watches now starting this morning for northern counties as heavy rain moves in from the west. Heaviest rain still anticipated for tonight across northern Iowa, especially nearest to the state line.
- Rainfall amounts along the front will be 3 to 5 inches with locally higher amounts at or exceeding 7 inches possible. Flash flooding and river flooding impacts possible.
- In addition to heavy rain, severe weather will be possible this evening for the north as well as Saturday afternoon for much of the area. Both days: Damaging winds and a tornado or two possible. Hail possible, but confidence is lower.
Area forecast discussion, Jun 21, 5:51 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
651 AM CDT Fri Jun 21 2024
...Updated for the 12z Aviation Discussion...
.KEY MESSAGES...
- Flood Watches now starting this morning for northern counties
as heavy rain moves in from the west. Heaviest rain still
anticipated for tonight across northern Iowa, especially
nearest to the state line.
- Rainfall amounts along the front will be 3 to 5 inches with
locally higher amounts at or exceeding 7 inches possible.
Flash flooding and river flooding impacts possible.
- In addition to heavy rain, severe weather will be possible
this evening for the north as well as Saturday afternoon for
much of the area. Both days: Damaging winds and a tornado or
two possible. Hail possible, but confidence is lower.
&&
.DISCUSSION...
Issued at 402 AM CDT Fri Jun 21 2024
The nocturnal LLJ has veered over into NW Iowa overnight with an
MUCAPE axis near 1000 J/kg supporting an MCS entering into the
state. The MCS has slowed its progression, following the Corfidi
vectors and sinking to the southeast and feeding more into the
instability. The cold pool from the MCS is forming training storms
as the mean wind carries the new updrafts northeast. CAMs have not
handled tonight's storms well and continue to initialize poorly, so
here's the theory on evolution over the next few hours: seeing that
the MCS is halting its southward extent, current thinking is
that overall cluster will take an eastern track and turn
northeast. This outcome would bring heavy rain into northern
counties this morning before the H850 boundary is pushed into
Minnesota. Have elected to start the Flood Watch this morning
instead of tonight to capture the heavy rain potential. Can
expect 1-2 inches with morning storms with some locally higher
amounts, but as the storms have decreased in intensity over the
last couple of hours, not expecting the 5+ inches found on
personal weather stations near Sioux Falls. Through the morning
and afternoon, a cold pool from the overnight convection will
sink into the state today as the nocturnal jet weakens. Have
kept rain chances in the north for all of today as soundings
hold onto moisture in a weakly capped environment. At the very
least, northern Iowa can expect to be in cloud cover today with
highs held into the low 80s and perhaps even some 70s. Further
south, cumulus clouds will blanket the skies by the afternoon
with a non-zero chance of rain. Highs will be in the 80s.
A shortwave will approach from the west later this evening with deep
layer shear values exceeding 30kts. 0-3km shear will be further
enhanced by the return of the LLJ, elongating the lower portion of
the hodograph. MUCAPE axis with values near 2000 J/kg will build in
through the afternoon in the warm sector. Wherever the surface
boundary finds itself this afternoon, all modes of severe weather
are on the table for this evening. Confidence in hail is lower due
to the warm clouds depths and saturated profiles. Wind threat
remains as potent cold pools from rain-cooled air surge out. For
tornadoes, LCLs are predictably very low with all of the present
moisture and the LLJ-influenced hodographs yield favorable SRH
values. The best chance for tornadoes will be immediately along the
surface front, the location of which is estimated by the 5% outline.
As storms evolve more into a heavy rain threat overnight tonight,
the LLJ angles across Iowa, with its front located somewhere near
the IA-MN border. PWATs exceed 2 inches, warm cloud depths are over
4000m and the entirety of the profile appears saturated. Speaking to
how models have handled the overall pattern for most of this week,
they have consistently been too far north in QPF placement. So in
turn, not confident in a solution such as the 06z HRRR that tries to
trend northward. WPC Excessive Rainfall Outlooks have accounted for
this well with an southern expansion beyond the main QPF output
axis. Areas in the southern part of the moderate risk and in the
neighboring slight risk region (or counties just south of the flood
watch) should monitor for changes in the forecast as details become
more refined today. 3-5 inches of rain is forecasted to fall along
the H850 warm front with locally higher amounts in play. The HREF
max QPF spread speaks to the possible upper bounds of those local
extremes with contours between 7 and 10 inches of QPF on the map
near the state line. The atmosphere has proven itself capable of
this outcome already tonight with a personal weather station south
of Sioux Falls recording 9 inches of rain this morning.
The wave will remain organized and push east Saturday with its cold
front draped across the state. The jet remains enhanced through the
day, increasing low level SRH. Shear values exceed 30 kts and MUCAPE
values will near 1500 J/kg by the afternoon. The moist profiles will
once again benefit damaging wind chances and hinder hail chances. A
tornado or two will be possible from the aforementioned low level
shear. Confidence on storm initiation timing is low and will be
better capture by high resolution guidance as less short term
convection augments the near storm environment. An upper level
ridge blocks the Gulf Sunday and Monday with rain chances
returning by the middle of next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1201 PM CDT Fri Jun 21 2024
IFR stratus was developing across northern IA, and that should
persist through at least 12z with some contributions from fog
development as well. VFR conditions should return area wide
later Friday morning however, with mainly dry conditions through
the afternoon. Additional convection is expected to develop
across northern IA Friday evening however, with sufficient
confidence to mention thunder even at this lead time.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 644 AM CDT Fri Jun 21 2024
Fog in northeast will lift over the next 2 hours. Showers and
storms to move across the north this morning, bringing with it
gusty winds. Highest confidence in impacts at KMCW. Cannot rule
out scatted showers and low confidence thunderstorms in the
north this afternoon, so left in VCSH. More widespread rain and
thunderstorms chances expected tonight with the most likely
impacted site again KMCW. Have added +TSRA to reflect heaviest
rain time period. Sites such as KFOD and KALO are close enough
to add mentions southern extent of MVFR cigs and vsbys to be
better defined in upcoming issuances.
&&
.HYDROLOGY...
Issued at 326 PM CDT Thu Jun 20 2024
More of the highest QPF axis is anticipated to fall in northern
Iowa counties with the highest amounts near the state line. This
in turn will lead to faster initial responses from sites as
more rain falls into local basins with additional water flowing
in from upstream basin areas in Minnesota. The river of most
concern remains the Des Moines River north of Saylorville Lake,
including both its west and east fork. High confidence in at
least Minor Flood Stage for ESVI4, HBTI4, EMTI4, and AGNI4. Higher
stages uncertain due to QPF placement discrepancies. The East
Fork will be more in play if the more southward trend in
rainfall is realized. The Cedar and Winnebago rivers are also of
concern as their reaches both extend into southern Minnesota.
River forecasts currently available at the time of issuance
include 48 hours of rainfall and morning forecasts are also
expected to include QPF beyond the usual 24 hours window due to
the extended duration of the rainfall event.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for IAZ004>007-015>017.
&&
DISCUSSION...Jimenez
AVIATION...Jimenez
HYDROLOGY...Jimenez
Hazardous weather outlook, Jun 21, 3:37 AM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
437 AM CDT Fri Jun 21 2024
IAZ004>007-015>017-221200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
437 AM CDT Fri Jun 21 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A Flood Watch for excessive rainfall is in effect for the area
through midday Saturday. Please visit weather.gov/dmx for more
details.
Showers and thunderstorms will persist at intervals from this
morning through tonight, producing locally heavy rainfall. Severe
weather will be possible, mainly from this afternoon into early
tonight, with damaging winds being the primary threat but hail and
a few tornadoes also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Flood Watch for excessive rainfall is in effect for the area
through midday Saturday. Please visit weather.gov/dmx for more
details.
Thunderstorms are forecast at times during the day Saturday,
possibly lingering into the late afternoon. Severe weather will be
possible, with damaging winds being the primary threat.
Additional storm chances return to the forecast by around the
middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed at times between this afternoon and
Saturday morning. Severe weather reports, reports of rainfall and
any flooding would be appreciated.
IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-221200-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
437 AM CDT Fri Jun 21 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Showers and thunderstorms will be possible at intervals from this
morning through tonight, with the higher chances toward northern
Iowa. A few stronger storms could produce gusty winds and locally
heavy rainfall north of Highway 30.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are forecast at times during the day Saturday and
Saturday evening. Severe weather will again be possible, with
damaging winds being the primary threat.
Additional storm chances return to the forecast by around the
middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed at times between this afternoon and
Saturday morning. Severe weather reports, reports of rainfall and
any flooding would be appreciated.
Flood, Emmet
- When
- June 21, 7:15 AM CST to June 30, 11:59 PM CST
- Where
- Emmet County, 4.41 mi SSW of Wellingford to 0.85 mi SE of Wellingford
- Cause
- Heavy Rain
- Property damage
- $10 million
- Reported by
- River/Stream Gage
- Coordinates
- 43.260, -94.830
The West Fork of the Des Moines at Estherville crested at 18.1 ft on June 24 at 09:00 am CDT. The river remained in flood through the end of the month and into July. Preliminary information indicates this is the new flood of record for the point.
Flood, Palo Alto
- When
- June 21, 11:15 PM CST to June 30, 11:59 PM CST
- Where
- Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
- Cause
- Heavy Rain
- Property damage
- $721,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.090, -94.750
The West Fork of the Des Moines at Emmetsburg crested at 15.47 ft on June 24 at 01:15 pm CDT. The river remained in flood through the end of the month and into July. Preliminary information indicates this is the new flood of record for the point.
Flood, Webster
- When
- June 22, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Webster County, 2.04 mi W of Roberts to 1.23 mi NNE of Dayton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.420, -94.210
The Des Moines at Fort Dodge crested at 17.12 ft on June 27 at 04:30 am CDT. The river remained in flood through the end of the month and into July.
Flood, Humboldt
- When
- June 22, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
- Cause
- Heavy Rain
- Property damage
- $88,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.650, -94.160
The West Fork of the Des Moines at Humboldt crested at 16.99 ft on June 27 at 02:15 am CDT. The river remained in flood through the end of the month and into July. Preliminary information indicates this is the new flood of record for the point.
Flood, Kossuth
- When
- June 22, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Kossuth County, 3.75 mi SW of Lu Verne to 2.94 mi NE of Irvington
- Cause
- Heavy Rain
- Property damage
- $128,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.880, -94.130
The East Fork of the Des Moines at Algona crested at 20.73 ft on June 23 at 05:15 am CDT. The river remained in flood through the end of the month and into July.
Flood, Cerro Gordo
- When
- June 22, 8:45 AM CST to June 25, 10:00 PM CST
- Where
- Cerro Gordo County, 8 mi NW of Freeman to 11.96 mi NNW of Clear Lake Lake
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.310, -93.300
The Winnebago River at Mason City crested at 10.96 ft on June 22 at 09:45 pm CDT.
Flood, Humboldt
- When
- June 22, 1:45 PM CST to June 27, 2:30 AM CST
- Where
- Humboldt County, 1.67 mi ENE of Bode to 2.62 mi SSW of Dakota City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.880, -94.250
The East Fork of the Des Moines at Dakota City crested at 21.65 ft on June 24 at 01:30 pm CDT.
Flood, Butler
- When
- June 23, 9:30 AM CST to June 27, 4:00 PM CST
- Where
- Butler County, 7.17 mi ENE of New Hartford to 5.07 mi ESE of Shell Rock
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.610, -92.490
The Shell Rock River at Shell Rock crested at 12.94 ft on June 24 at 12:30 pm CDT.
Flood, Webster
- When
- June 24, 5:00 AM CST to June 30, 11:59 PM CST
- Where
- Webster County, 13.46 mi SE of Lanyon to 2.13 mi SSE of Lanyon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.070, -94.030
The Des Moines at Stratford crested at 21.56 ft on June 27 at 08:15 pm CDT. The river remained in flood through the end of the month and into July.
Flood, Black Hawk
- When
- June 24, 6:00 AM CST to June 28, 6:15 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.47 mi W of Boies
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 93.73 ft on June 26 at 03:30 am CDT.
Flood, Black Hawk
- When
- June 24, 11:00 AM CST to June 27, 6:30 AM CST
- Where
- Black Hawk County, 6.3 mi N of Boies to 1.53 mi NNE of Finchford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.710, -92.400
The Cedar River at Janesville crested at 14.36 ft on June 25 at 05:45 pm CDT.
Flood, Black Hawk
- When
- June 25, 7:30 AM CST to June 27, 4:45 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi NNE of Cedar Falls Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -92.380
The Cedar River at Waterloo crested at 15.69 ft on June 26 at 11:15 am CDT.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 21 to 26, 202416 deaths · 1 event
- Tornadoes and Flooding in Nebraska, June 21 to 30, 202458 injured · $1.8 million · EF0 · 66 events
- Rip Current in New York, June 21, 20242 deaths · 1 event
- Flooding in Minnesota, June 21 to 30, 2024$29 million · 22 events
- Flash Flooding and Flooding in Nebraska, June 21 to 22, 2024$26 million · 78 kt wind · 11 events
- Heat in Arizona, June 21, 20241 death · 1 event
- Heat in Arizona, June 21, 20241 death · 1 event
- Flooding in Minnesota, June 21 to 30, 2024$160,000 · 10 events
- Damaging Winds in Nebraska, June 21 to 22, 2024$100,000 · 70 kt wind · 5 events
- Damaging Wind and Lightning Strike in Connecticut, June 21, 20244 injured · $500 · 50 kt wind · 2 events
- Damaging Winds in New York, June 21, 2024$25,000 · 50 kt wind · 12 events
- Flash Flood and Flooding in Iowa, June 21 to 22, 202431 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194208, 1194818, 1194195, 1194209, 1194200, 1194194, 1194201, 1194180, 1194197, 1194178, 1194179, 1194177.